California, 2011

Tsunami in California, March 11 to 12, 2011

March 11 to 12, 2011 · NWS SGX · 1 event in 1 county or zone

S. The tsunami arrived in Southern California in the form of a series of tidal surges, the first observed around 9 am March 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A magnitude 9.1 earthquake struck Japan on March 10th, sending a tsunami toward the west coast of the U.S. The tsunami arrived in Southern California in the form of a series of tidal surges, the first observed around 9 am March 11th. The main damage was one bait barge in Mission Bay that broke loosed by the strong currents and superficial damage to a few nearby boats as a result. Surge amplitudes of 2 feet at San Diego and 1.7 feet at La Jolla were measured, as well as a maximum difference in water level near 4 feet at San Diego (surge and retreat). The peak surge at San Diego was at 1 am March 12 when a barge was reported to break loose again in Mission Bay. The beaches did have a tsunami warning posted and a lot of people gathered to observed despite the lifeguards warning. Media coverage was extensive with live helicopter footage during the morning of the 11th, and frequent break-ins for live beach coverage from Orange to San Diego Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 11, 2:00 PM PST, 2 hours earlier.

Area forecast discussion, Mar 11, 2:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI MAR 11 2011

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING PAST TO THE NORTH WILL
BRING COOLER WEATHER...MORE LOW CLOUDS IN THE COASTAL BASIN AND
BRISK WINDS IN THE MOUNTAINS AND DESERTS TONIGHT THROUGH SATURDAY.
SLIGHTLY HIGHER PRESSURE IS EXPECTED NEXT WEEK FOR A MINOR WARMING
TREND. A TROUGH OF LOW PRESSURE WILL APPROACH SOUTHERN CALIFORNIA
LATE NEXT WEEK AND BRING COOLER WEATHER AND MORE CLOUDS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A TSUNAMI ADVISORY CONTINUES IN EFFECT FOR SOUTHERN CALIFORNIA.
STATEMENTS ARE HEADLINED ON OUR WEBPAGE AT WEATHER.GOV/SANDIEGO. NO
WIDESPREAD THREAT OF INDUNDATION IS LIKELY...BUT STRONG CURRENTS AND
HIGHER SEA LEVELS WILL CONTINUE TODAY LONG AFTER THE ARRIVAL OF THE
INITIAL WAVE THAT CAME BETWEEN 8 AND 9 AM. FOR MORE DETAILS...SEE
THE SPECIAL WEATHER STATEMENT/TSUNAMI ADVISORY...LAXSPSSGX.

FOG CONTINUES TO TOUCH THE COAST...BUT OTHERWISE FAIR WEATHER
CONTINUES TODAY. A SERIES OF WEAK SHORTWAVES WILL CONTINUE TO MOVE
THROUGH A WEAK RIDGE OF HIGH PRESSURE TO OUR NORTH THROUGH THE
WEEKEND...PREVENTING A RIDGE FROM BUILDING THROUGH MONDAY. IT WILL
KEEP OUR WEATHER QUITE SEASONAL WITH A MATURING MARINE LAYER. THIS
WILL PRODUCE COASTAL CLOUDS TONIGHT THAT WILL LIFT AND EXPAND INTO
THE INLAND VALLEYS. IT WILL BE COOLER ESPECIALLY IN THE COASTAL
BASIN AS A RESULT. SOME VARIATION ON THIS THEME WILL CONTINUE
THROUGH MONDAY...BUT WITH LESS EXTENSIVE COASTAL CLOUDINESS. TUESDAY
AND WEDNESDAY A HIGH PRESSURE RIDGE AMPLIFIES AHEAD OF A DEEPER LOW
PRESSURE TROUGH OVER THE EASTERN PACIFIC. THE TROUGH SLOWLY MOVES
INTO CALIFORNIA DURING THE LATTER PART OF NEXT WEEK. COOLER WEATHER
WITH MORE CLOUDS AND BREEZES IS A REASONABLE EXPECTATION. MAYBE EVEN
SOME RAIN TOWARD NEXT WEEKEND...BUT THE MODELS ARE FAR FROM A
CONSENSUS ON THE TIMING AND STRENGTH OF THAT TROUGH.

&&

.AVIATION...
112100Z...LOW CLOUDS AND FOG HAVE CLEARED FROM THE COASTAL TAF SITES
THIS AFTERNOON...BUT CONTINUE TO LINGER OVER THE COASTAL WATERS AND
AT SOME BEACHES. CLEAR WITH UNRESTRICTED VIS THROUGH THIS EVENING.

THE MARINE LAYER IS EXPECTED TO INCREASE TO ABOUT 2000 FT TONIGHT
WITH STRATUS BASES BLO 1000 FT MSL RETURNING TO THE COASTAL AREAS
BY 03Z...SPREADING INLAND TO THE VALLEYS AND IMPACTING KONT AROUND
09Z...ACCOMPANIED BY AREAS OF 3-5SM VIS LOCALLY 1SM OR LESS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES.

TSUNAMI ADVISORY FOR COASTAL SOUTHERN CALIFORNIA...SEE LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...PG
Hazardous weather outlook, Mar 11, 4:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST FRI MAR 11 2011

CAZ042-043-048-050-055-056-057-058-060-061-062-PZZ750-PZZ775-121200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.

A TSUNAMI ADVISORY IS IN EFFECT FOR COASTAL ORANGE AND SAN DIEGO
COUNTIES. SURGING WATER LEVEL COULD MAKE THE BEACHES AND HARBORS
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Special weather statement, Mar 11, 10:05 AM PST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1005 AM PST FRI MAR 11 2011

CAZ042-043-PZZ750-775-112100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1005 AM PST FRI MAR 11 2011

...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...

A TSUNAMI WAS GENERATED IN THE FAR WESTERN PACIFIC OCEAN NEAR
JAPAN AND HAS ARRIVED IN CALIFORNIA.

IN SOUTHERN CALIFORNIA THE LEADING SURGE HAS ARRIVED AND
ADDITIONAL CYCLES OR SETS WILL CONTINUE FOR AT LEAST SEVERAL
HOURS. A TSUNAMI ADVISORY MEANS WAVE HEIGHTS ARE FORECAST TO BE
FROM 1 TO 3 FEET.

THE INITIAL WAVE ARRIVAL TIMES OCCURRED AT:

SAN PEDRO HARBOR.......AT 832 AM PST.
LA JOLLA...............AT 841 AM PST.

SIGNIFICANT TIDE FLUCTUATIONS HAVE BEEN NOTED AT BOTH THE SAN
DIEGO AND LA JOLLA TIDE GAUGES SINCE 830 AM.

FORECAST TSUNAMI WAVE HEIGHTS THIS MORNING:

HUNTINGTON BEACH.......2.3 FEET
LAGUNA BEACH...........2.0 FEET
LA JOLLA...............2.8 FEET
BALLAST POINT..........2.3 FEET
SAN DIEGO NAVY PIER....1.2 FEET
NORTH IMPERIAL BEACH...2.6 FEET

LOW TIDE AT LA JOLLA FRIDAY WAS AT 757 AM PST.

ALTHOUGH NO WIDESPREAD INUNDATION IS LIKELY IN SOUTHERN
CALIFORNIA...THERE IS A HIGH LIKELIHOOD OF STRONG CURRENTS AND WAVES
DANGEROUS TO PERSONS IN OR NEAR THE WATER. THE STRONG CURRENTS
WILL BE HAZARDOUS TO SWIMMERS...BOATERS...AND COASTAL STRUCTURES.
STRONG CURRENTS IN THE HARBORS AND BAYS WILL CONTINUE FOR 10 TO
12 HOURS HOURS AFTER THE INITIAL WAVE ARRIVAL.

THE TSUNAMI ADVISORY WAS ISSUED FOR SOUTHERN CALIFORNIA AFTER AN
8.9 MAGNITUDE EARTHQUAKE STRUCK JAPAN AT 946 PM PST THURSDAY.

COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO OR OUR
WEBSITE AT WEATHER.GOV/SANDIEGO FOR UPDATES.

MM
Special weather statement, Mar 11, 11:19 AM PST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1119 AM PST FRI MAR 11 2011

CAZ042-043-PZZ750-775-112130-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1119 AM PST FRI MAR 11 2011

...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...

A TSUNAMI WAS GENERATED IN THE FAR WESTERN PACIFIC OCEAN NEAR
JAPAN AND HAS ARRIVED IN CALIFORNIA.

IN SOUTHERN CALIFORNIA THE LEADING SURGE ARRIVED AT AROUND 830 AM AND
ADDITIONAL CYCLES OR SETS WILL CONTINUE INTO THIS AFTERNOON. A
TSUNAMI ADVISORY MEANS OCEAN SURGES ARE FORECAST TO BE FROM 1 TO
3 FEET.

TSUNAMI INDUCED DAMAGE HAS BEEN REPORTED IN MAY PLACES ALONG THE
WEST COAST. CRESCENT CITY CALIFORNIA HARBOR REPORTED SIGNIFICANT
DAMAGE. SEVERAL OTHER SITES HAVE REPORTED STRONG CURRENTS WITH
BOATS AND BUOYS DAMAGED.

THE INITIAL WAVE ARRIVAL TIMES OCCURRED EARLIER THIS MORNING AT:

SAN PEDRO HARBOR.......AT 832 AM PST.
LA JOLLA...............AT 841 AM PST.

SIGNIFICANT TIDE FLUCTUATIONS HAVE BEEN NOTED AT BOTH THE SAN
DIEGO AND LA JOLLA TIDE GAUGES SINCE 830 AM.

ALTHOUGH NO WIDESPREAD INUNDATION IS LIKELY IN SOUTHERN
CALIFORNIA...THERE IS A HIGH LIKELIHOOD OF STRONG CURRENTS AND WAVES
DANGEROUS TO PERSONS IN OR NEAR THE WATER. THE STRONG CURRENTS
WILL BE HAZARDOUS TO SWIMMERS...BOATERS...AND COASTAL STRUCTURES.
STRONG CURRENTS IN THE HARBORS AND BAYS WILL CONTINUE FOR 10 TO
12 HOURS HOURS AFTER THE INITIAL WAVE ARRIVAL.

THE TSUNAMI ADVISORY WAS ISSUED FOR SOUTHERN CALIFORNIA AFTER AN
8.9 MAGNITUDE EARTHQUAKE STRUCK JAPAN AT 946 PM PST THURSDAY.

COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO OR OUR
WEBSITE AT WEATHER.GOV/SANDIEGO FOR UPDATES.

MM
Special weather statement, Mar 11, 1:19 PM PST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 PM PST FRI MAR 11 2011

CAZ042-043-PZZ750-775-112330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
119 PM PST FRI MAR 11 2011

...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...

A TSUNAMI WAS GENERATED IN THE FAR WESTERN PACIFIC OCEAN NEAR
JAPAN AND HAS ARRIVED IN CALIFORNIA.

IN SOUTHERN CALIFORNIA THE LEADING SURGE ARRIVED AT AROUND 830 AM AND
ADDITIONAL CYCLES OR SETS WILL CONTINUE THIS AFTERNOON. A TSUNAMI
ADVISORY MEANS OCEAN SURGES ARE FORECAST TO BE FROM 1 TO 3 FEET.
THE GROUP OF TSUNAMIS ARE EXPECTED TO DIMINISH DURING THE AFTERNOON.

TSUNAMI INDUCED DAMAGE HAS BEEN REPORTED IN MAY PLACES ALONG THE
WEST COAST. CRESCENT CITY CALIFORNIA HARBOR REPORTED SIGNIFICANT
DAMAGE. MINOR DAMAGE OCCURRED IN VENTURA HARBOR. SEVERAL OTHER
SITES HAVE REPORTED STRONG CURRENTS WITH BOATS AND BUOYS DAMAGED.

THE INITIAL WAVE ARRIVAL TIMES OCCURRED EARLIER THIS MORNING AT:

SAN PEDRO HARBOR.......AT 832 AM PST.
LA JOLLA...............AT 841 AM PST.

SIGNIFICANT TIDE FLUCTUATIONS HAVE BEEN NOTED AT BOTH THE SAN
DIEGO AND LA JOLLA TIDE GAUGES SINCE 830 AM. ONE FLUCTUATION AT
SAN DIEGO WAS 1.2 FEET ABOVE THE BASE TIDE LEVEL.

ALTHOUGH NO WIDESPREAD INUNDATION IS LIKELY IN SOUTHERN
CALIFORNIA...THERE IS A HIGH LIKELIHOOD OF STRONG CURRENTS AND WAVES
DANGEROUS TO PERSONS IN OR NEAR THE WATER. THE STRONG CURRENTS
WILL BE HAZARDOUS TO SWIMMERS...BOATERS...AND COASTAL STRUCTURES.
STRONG CURRENTS IN THE HARBORS AND BAYS WILL CONTINUE FOR 10 TO
12 HOURS HOURS AFTER THE INITIAL WAVE ARRIVAL.

THE TSUNAMI ADVISORY WAS ISSUED FOR SOUTHERN CALIFORNIA AFTER AN
8.9 MAGNITUDE EARTHQUAKE STRUCK JAPAN AT 946 PM PST THURSDAY.

COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO OR OUR
WEBSITE AT WEATHER.GOV/SANDIEGO FOR UPDATES.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tsunami. Local standard time, as filed.

Tsunami, San Diego County Coastal Areas

When
March 11, 4:00 PM PST to March 12, 2:00 AM PST
Where
San Diego County Coastal Areas forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Mission Bay saw the first tsunami surge around 0915 PST and continued to experience surges every 1.5 to 2 hours. These surges broke apart a bait barge and sent 8 of its 26 bait boxes into the bay where they were lost.

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292183.